News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: atenolol side effect questions


 panda2 - Wed Apr 15, 2009 12:48 am

dear doctor,

i'm 20 F, diagnosed with Inappropriate Sinus Tachycardia early this year, although i've been having heart issues since august. in august, i had a holter test done because i had been in the er with a hr of 140 resting. i attribute this episode to a stressful time in my life, which is making me think that this whole IST issue started around then, as no doctor before thought my resting hr was too high. anyway, the holter showed that my average hr was 96bpm. my hr was then about 84-88 resting. i had an echo, blood tests, etc, and everything was normal. i was given atenolol, and gradually my dose was increased. now i take 50mg in the morning, 25mg at night (i weigh 120lbs). the last holter i had done, a few weeks ago, showed an average bpm of 78, with the highest being 120, and the lowest being 60. i think that as far as hr is concerned, i'm feeling a lot better. before i had a lot of PVCs; the test showed about 20, but i only felt two.

my concern is that before i was on the atenolol, my blood pressure was around 110/70, normal range. now though (i actually had my bp checked today) it is 90/58; sometimes it can get up to 100/70 if i'm upset. i'm really concerned about this because i think that having such a low blood pressure is causing some symptoms. my feet are freezing all the time, to the touch, and sometimes i get this burning sensation in them. my toes can turn purplish too. and my fingernails are deep pink always, and sometimes turn purplish. when i take my temperature, it's usually between 96.7-98. i'm concerned when its in the 96 range because i feel freezing even though the room is fine (heat on, etc). this usually happens at night, after i take my night dose. also, i feel short of breath, like i need to take bigger breaths sometimes. i'm afraid the low bp is causing this.

and i don't know if this is correlated, but i also think that the low bp is causing me to gain weight? around this time last year, i weighed about 110lbs.; now i weigh 120, and am trying to lose some weight but i can't. i just feel like my metabolism is slowing down because of lack of proper blood flow.

any opinion you can give me would be greatly appreciated; i hope you can answer my questions. i'm pretty troubled over these symptoms, and want to talk to my dr (or get a second opinion) about switching medications, or even reevaluating the IST diagnosis.

again, thanks!
 John Kenyon, CNA - Thu Apr 16, 2009 10:36 pm

User avatar Hi there --

Well this is interesting. First, while the IST diagnosis may have been technically correct, it sounds as though it was situational, which is not unusual. Sometimes this can be triggered by a stressful event or prolonged stress, and then takes a while to self-correct. It seems the Holter results were actually well within normal limits, so you may have by then started to normalize. The atenolol may have been a little premature -- in my humble opinion.

Then there's the issue of side effects. What you describe sounds fairly typical for certain people to certain beta blockers. Atenolol seems to cause these side effects more than some other, newer (though not that new) beta blockers. For instance, many people who react badly to atenolol can tolderate slow-release metaprolol with much less annoying side effects. Technically any beta blocker should have the same side effects, but the very fact there are so many on the market is because the side effects to vary greatly from person to person. Metaprolol seems to have the best overall tolerability, but it also may be you don't need the drug at all.

The low blood pressure is not a problem in and of itself: If it works for you at lower levels, then it's fine. In other words, again, there is a range of tolerability. If a person can get up and walk and function with a BP of 80/40, then it works for that person. If it causes symptoms (lightheadedness, lethargy, etc.), then it's not working well. Your BP is on the low side of normal, and if you feel ok in general, that's great. However, you have cold extremities, and this is another problem with some beta blockers, as they can cause vasoconstriction of small vessels in the skin and cause cold hands and feet, bluishness, etc. The can slow the metabolism enough to mke you feel pretty sluggish and almost like someone with hypthyroidism. Not real pleasant. Weight gain -- or inability to lose weight -- is also typical of some members of this drug family. Again, if a beta blocker is needed, a different one is probably in order. Atenolol is not being tolerated well. Some doctors will tell you they're all the same, but the fact is theoretically they should be but in fact thay are not, and there are significant differences depending upon the individual user.

So then: you're not tolerating the beta blocker well, and either need to be weaned off it or have it changed. Your symptoms are clasic for certain beta blockers. You may not need the drug at all, and your IST may have been situational. You've had a comprehensive cardiac workup and are essentially fine, but my have an autonomic nervous system imbalance, and if that can be determined, you may need medication to manage it, but this seems falrly unlikely given the information you've provided.

I hope this is helpful to you. Good luck with this and please follow up with us as needed.
 panda2 - Fri Apr 17, 2009 4:45 pm

thank you so much for responding so helpfully and thoroughly! i will be seeing another doctor in early may, so i will reevaluate my case with him. until then, i'll be sure to monitor my blood pressure. i'll mention metaprolol too.

again, thank you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here